Missouri, 2016Hail in Missouri, December 17, 2016
December 17, 2016 · NWS PAH · 1 event in 1 county or zone
Thunderstorms intensified along and ahead of a strong cold front as it moved across the Lower Ohio Valley and southeast Missouri during the afternoon. The strongest storms acquired supercellular characteristics, resulting in isolated very large hail.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Thunderstorms intensified along and ahead of a strong cold front as it moved across the Lower Ohio Valley and southeast Missouri during the afternoon. The strongest storms acquired supercellular characteristics, resulting in isolated very large hail. Breaks in the clouds during the afternoon allowed enough sunshine to warm temperatures into the lower 70's. Along with surface heating, increasing dew points contributed to weak instability. Very strong winds aloft supported storm rotation, especially in the mid levels of the storms.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Paducah, KY wrote its last area forecast discussion before the first event at Dec 17, 2:08 PM CST, 57 minutes earlier.
Area forecast discussion, Dec 17, 2:08 PM CST, 57 minutes before
Area Forecast Discussion
National Weather Service Paducah KY
208 PM CST Sat Dec 17 2016
.SHORT TERM...(Tonight through Monday night)
Issued at 208 PM CST Sat Dec 17 2016
Tornado watch just issued for west KY, part of SEMO through 9 pm.
Very strong cold front was from KEVV to just north of Sikeston
and Poplar Bluff, moving southeast steadily. Convection continues
to flare up south of the front. Will maintain our Winter Weather
Advisory for tonight as the precip transitions to a light freezing
rain/freezing drizzle, sleet and possibly snow mix before ending.
Refer to the Advisory for more details. Bitter cold late tonight
through Sunday night as Arctic high pressure gradually builds in.
Wind chills in the single digits to below zero given the winds.
Dry weather is forecast Sunday through Monday night. Forecast was
based primarily on a NAM/HRRR blend through tonight, GFS/NAM blend
Sunday through Monday night.
.LONG TERM...(Tuesday through Saturday)
Issued at 208 PM CST Sat Dec 17 2016
Slightly cyclonic flow aloft will prevail over the PAH forecast area
during much of next week, with high surface pressure easing off to
the east early, allowing a southwesterly low level jet to eventually
develop later in the week. This jet will form ahead of a digging
northern stream shortwave trof.
A very dry initial airmass should begin to moisten up a modest
amount ahead of the system. However, at this time the med range
guidance was in decent agreement that the moist return flow will not
be deep enough for measurable rainfall to develop in our county
warning area Wed evening, except perhaps in the far southeastern
corner. Some wraparound cloudiness should linger into Thu with the
main trof axis; otherwise, ridging aloft and at the surface will
gain a foothold by Fri in increasingly amplified flow aloft. In
fact, according to the med range models/ensemble means, the flow
over us should become southwesterly ahead of a large scale shortwave
trof by Day 7 (Sat), with the possibility of rain showers moving in
from the west.
A surface wind shift should occur early Thu, with little effect on
temps or dewpoints, as the airmass will be of Pacific origin. Temps
are expected to remain near seasonable levels for the most part
throughout the extended period.
&&
.AVIATION...
Issued at 1126 AM CST Sat Dec 17 2016
Complex forecast for the TAFs. Front appears to extend at 17z from
near KFWC, southwest to between KUNO and KPOF. It will begin to
move steadily southeast through the afternoon, with gusty SSW
winds shifting around to the northwest. Mainly MVFR cigs expected
ahead of the front with showers increasing, best chance of thunder
from the MO bootheel into west KY. Tonight, transition from liquid
precip to a FZRA/PL mix, possibly briefly light snow before
ending, with occasional MVFR vsbys, and cigs into the IFR
category at times. Wind gusts behind the front will average 20-30
kts at times. By 07-11z the precip will be ending from west to
east. Last 6 hours of the forecast through 18z, strong gusty north
winds continuing with MVFR cigs.
&&
.PAH WATCHES/WARNINGS/ADVISORIES...
IL...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for ILZ075>078-080>094.
MO...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for MOZ076-086-087-100-107>112-114.
IN...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for INZ081-082-085>088.
KY...Winter Weather Advisory from 6 PM this evening to 6 AM CST
Sunday for KYZ001>022.
&&Hazardous weather outlook, Dec 17, 10:38 AM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PADUCAH KY
1038 AM CST SAT DEC 17 2016
ILZ075>078-080>094-INZ081-082-085>088-KYZ001>022-MOZ076-086-087-
100-107>112-114-181100-
JEFFERSON-WAYNE IL-EDWARDS-WABASH-PERRY IL-FRANKLIN-HAMILTON-
WHITE-JACKSON-WILLIAMSON-SALINE-GALLATIN-UNION-JOHNSON-POPE-
HARDIN-ALEXANDER-PULASKI-MASSAC-GIBSON-PIKE-POSEY-VANDERBURGH-
WARRICK-SPENCER-FULTON-HICKMAN-CARLISLE-BALLARD-MCCRACKEN-GRAVES-
LIVINGSTON-MARSHALL-CALLOWAY-CRITTENDEN-LYON-TRIGG-CALDWELL-
UNION KY-WEBSTER-HOPKINS-CHRISTIAN-HENDERSON-DAVIESS-MCLEAN-
MUHLENBERG-TODD-PERRY MO-BOLLINGER-CAPE GIRARDEAU-WAYNE MO-CARTER-
RIPLEY-BUTLER-STODDARD-SCOTT-MISSISSIPPI-NEW MADRID-
1038 AM CST SAT DEC 17 2016
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHERN
ILLINOIS...SOUTHWEST INDIANA...WESTERN KENTUCKY AND SOUTHEAST
MISSOURI.
.DAY ONE...TODAY AND TONIGHT
ISOLATED STRONG TO SEVERE THUNDERSTORMS WILL BE POSSIBLE SOUTH AND
EAST OF A OWENSBORO KENTUCKY TO NEW MADRID MISSOURI LINE. THIS
INCLUDES NEARLY ALL OF WEST KENTUCKY THIS AFTERNOON AND EARLY
EVENING. THE MAIN HAZARDS WILL BE STRONG OR DAMAGING WINDS.
AN ARCTIC COLD FRONT'S PASSAGE WILL PLUNGE TEMPERATURES INTO THE
TEENS TONIGHT. AS THE COLD AIR COMES IN...IT WILL CHANGE RAIN TO
FREEZING RAIN...THEN SLEET OR SNOW...BEFORE ENDING. LIGHT
ACCUMULATIONS ARE POSSIBLE...BUT THE PRIMARY IMPACT WILL BE THE
QUICK PLUMMET OF TEMPERATURES BELOW FREEZING RESULTING IN ICY SLICK
SPOTS DEVELOPING ON AREA ROADWAYS.
WIND CHILLS LATE TONIGHT WILL FALL THROUGH THE SINGLE DIGITS FOR
MOST LOCALES AND MAY APPROACH ZERO IN OUR FAR NORTH.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
SUNDAY MORNING MAY HAVE LINGERING ICY TRAVEL CONDITIONS AS
TEMPERATURES HOLD IN THE SINGLE DIGITS AND TEENS. START OF DAY
WIND CHILLS MAY BE NEAR ZERO IN THE NORTH AND HOLD IN THE SINGLE
DIGITS THROUGH THE MORNING HOURS.
THE COLDEST WIND CHILL MORNING WILL BE MONDAY MORNING...WITH LOW
TEMPERATURES FORECAST IN THE SINGLE DIGITS AREA WIDE AND NEGATIVE
WIND CHILLS FROM AROUND ZERO TO AS LOW AS MINUS 5 POSSIBLE AREA
WIDE.
.SPOTTER INFORMATION STATEMENT...
SPOTTER REPORTS OF ANY STORMS AND RAINFALL TODAY AND WINTRY
WEATHER TONIGHT ARE ENCOURAGED.
In the hours before
Local storm report, Dec 17, 2:45 PM CST, 20 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
245 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0242 PM HAIL BARDWELL 36.87N 89.01W
12/17/2016 M0.75 INCH CARLISLE KY TRAINED SPOTTER
DIME SIZE HAIL WITH GUST 40 MPH REPORTED.
&&
SMITTYLocal storm report, Dec 17, 2:49 PM CST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PADUCAH KY
249 PM CST SAT DEC 17 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0249 PM HAIL CUNNINGHAM 36.92N 88.91W
12/17/2016 M0.75 INCH CARLISLE KY TRAINED SPOTTER
&&
SMITTYHail, New Madrid
- When
- December 17, 3:05 PM CST to 3:06 PM CST
- Where
- New Madrid County, Portageville
- Measured
- 3.2 in hail
- Reported by
- Public
- Coordinates
- 36.430, -89.700
A rotating supercell dropped very large, irregularly shaped hailstones. The maximum diameters of the largest hailstones were just over three inches, including the protrusions. The supercell that produced this hail contained strong rotation in the middle levels of the storm.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Storm and Winter Weather in Maryland, December 17, 20162 deaths · 12 injured · 18 events
- Winter Weather in Virginia, December 17, 20161 death · 4 injured · 27 events
- Winter Weather in Virginia, December 17, 20161 death · 5 injured · $20,000 · 1 event
- Extreme Cold in Minnesota, December 17 to 18, 20161 death · 1 injured · 43 events
- Extreme Cold in Wyoming, December 17, 20161 death · 7 events
- Hail and Damaging Winds in Tennessee, December 17 to 18, 2016$285,000 · 1 in hail · 41 events
- Tornado and Damaging Winds in Mississippi, December 17 to 18, 2016$270,000 · EF1 · 15 events
- Winter Storm in Ohio, December 17 to 18, 2016$825,000 · 9 events
- Dust Storm and High Wind in Texas, December 17, 2016$500,000 · 69 kt wind · 2 events
- Tornado and Hail in Arkansas, December 17, 2016$100,000 · EF1 · 6 events
- Frost and Freeze in California, December 17 to 20, 201662 events
- Damaging Winds and Strong Wind in Tennessee, December 17, 2016$90,000 · 60 kt wind · 7 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 665279.